Kansas, 2024Damaging Winds in Kansas, June 7, 2024
June 7, 2024 · NWS TOP · 3 events in 3 counties and zones
Scattered storms with an isolated severe storm impacting northeast Kansas, resulting in damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered storms with an isolated severe storm impacting northeast Kansas, resulting in damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 7, 5:35 PM CST, 4 hours 18 minutes earlier. Its key messages:
- Severe storms with damaging winds around 70 mph and very heavy rainfall are expected mainly across northern KS tonight.
- Another round of storms with heavy rain are likely (60 to 70 percent) across east central Kansas Saturday night.
Area forecast discussion, Jun 7, 5:35 PM CST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
635 PM CDT Fri Jun 7 2024
.KEY MESSAGES...
- Severe storms with damaging winds around 70 mph and very heavy
rainfall are expected mainly across northern KS tonight.
- Another round of storms with heavy rain are likely (60 to 70
percent) across east central Kansas Saturday night.
&&
.DISCUSSION...
Issued at 240 PM CDT Fri Jun 7 2024
19Z water vapor imagery showed a weak disturbance moving
through central KS with a line of elevated convection. A
shortwave was moving out into the northern plains as well.
Surface obs have shown a strengthening trough of low pressure in
the lee of the central rockies. This has allowed good moisture
advection through western KS with dewpoints increasing into the
middle and upper 60s.
Don't see what would cause the band of elevated showers to fall
apart at this point, except that they may lose some of the better
moisture advection as they continue east. Additionally there is
higher levels of surface based CIN over eastern KS which may cause
the line to weaken as they move east. So have bumped up POPs with
coverage wording for the rest of this afternoon. Still looks like
the main threat for thunderstorms will impact the forecast area
overnight. The shortwave moving into the northern plains is sparking
convection across northern NEB. This is expected to be the
beginnings of an MCS later tonight and most guidance shows the nose
of the low level jet and strongest theta-e advection focused over
far northeast KS. There may still be some storms develop within the
warm air advection pattern ahead of the MCS, so have POPs ranging
from chance across the southern counties to categorical over
northeast KS. Forecast soundings show elevated CAPE values
increasing up to around 2000 J/kg thanks to the strong moisture
advection and there 18Z HRRR is projecting to potential for wind
gusts over 70 MPH with the MCS as it moves into northern KS. And
deep layer shear will be strong enough that some supercell structure
could allow for some large hail for a discrete storm or end of a
line segment. PWs increase to over 2 inches so the storms will
likely have heavy rain. The MCS is expected to remain progressive
enough that rain totals should still be manageable with respect to
flash flooding. This activity should exit east of the forecast area
by daybreak Saturday with some residual cloud cover hanging around.
Outflow from the MCS is progged to stall out across southern KS with
an 850MB boundary setting up across east central KS. It still
appears this will be a focus for renewed thunderstorms development
Saturday evening. However the low level jet is not nearly as strong
and veered more to the southwest. Still there is very high moisture
pooling along the boundary and convection that does form will be
capable of heavy rainfall. Fortunately this looks to mainly fall
south of tonight's heavy rain. Models show strong instability along
this boundary and 0-6km shear is forecast to be 40KT to 50KT. So
there will be a risk for severe storms. If the low level jet was
stronger, there would be better confidence in severe storms. This
activity could linger into Sunday morning.
For Monday weak surface ridging and some dryer air look to give a
break from the convection with afternoon temps in the middle 70s to
around 80. Another shortwave within the northwest flow may spark
some showers and storms on Tuesday, but the weak surface ridge is
progged to still be over the area so moisture quality is instability
are questionable at this point. Models show mid level ridging
amplifying over the southern Rockies through the second half of next
week. This would favor hotter temperatures with POPs generally less
than 30 percent.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 622 PM CDT Fri Jun 7 2024
The primary concern this period continues to focus on the
arrival time of an overnight storms complex impacting the
terminals. Have made slight adjustments to the going forecast
and the eventual improving conditions after the storms move
through. Still uncertain how fast storms move through the
terminals so have left a tempo group for now. As storms become
more organized and track toward the area, updates will be made
to arrival time frames.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Wolters
AVIATION...Drake
Hazardous weather outlook, Jun 7, 6:04 PM CST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
704 PM CDT Fri Jun 7 2024
KSZ008>012-020>024-026-034>040-054>056-058-059-090015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
704 PM CDT Fri Jun 7 2024
This Hazardous Weather Outlook is for portions of central Kansas,
east central Kansas, north central Kansas, and northeast Kansas.
.DAY ONE...Tonight
A Severe Thunderstorm Watch has been issued for much of the
listening area. There is a risk for severe thunderstorms tonight
across the area. Thunderstorms will be capable of damaging winds
over 70 mph, very heavy rainfall and large hail. Areas along and
northeast of a line from Belleville to Manhattan to Ottawa have
the greatest chance of seeing severe storms tonight and the main
window for these storms to move through is between 9pm and 2am.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A second round of thunderstorms is forecast for Saturday night.
These storms are more likely along and south of Interstate 70.
Very heavy rainfall is possible along with damaging winds and
large hail.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe weather to the
National Weather Service in Topeka.
&&
More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Jun 7, 9:03 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Topeka KS
1003 PM CDT Fri Jun 7 2024
KSZ034-080400-
Ottawa-
1003 PM CDT Fri Jun 7 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN OTTAWA COUNTY THROUGH
1100 PM CDT...
At 1001 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Lincoln to near Culver.
Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to vegetation is
possible.
Locations impacted include...
Minneapolis, Bennington, Tescott, Culver, Niles, and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and north central Kansas.
&&
LAT...LON 3918 9793 3911 9737 3896 9737 3896 9793
TIME...MOT...LOC 0301Z 278DEG 28KT 3903 9826 3899 9777
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ReeseSpecial weather statement, Jun 7, 9:14 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Topeka KS
1014 PM CDT Fri Jun 7 2024
KSZ008-080400-
Republic-
1014 PM CDT Fri Jun 7 2024
...STRONG THUNDERSTORMS WILL IMPACT REPUBLIC COUNTY THROUGH 1100 PM
CDT...
At 1014 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Hardy to 4 miles north of
Burr Oak. Movement was southeast at 40 mph.
HAZARD...Strong wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Belleville, Scandia, Courtland, Cuba, Norway, Republic, Munden, and
Narka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.
&&
LAT...LON 4000 9737 3984 9737 3965 9776 3966 9793
4000 9793
TIME...MOT...LOC 0314Z 302DEG 35KT 4008 9797 3994 9829
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
ReeseSpecial weather statement, Jun 7, 9:24 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
1024 PM CDT Fri Jun 7 2024
KSZ009-080415-
Washington-
1024 PM CDT Fri Jun 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WASHINGTON COUNTY
THROUGH 1115 PM CDT...
At 1023 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Reynolds, Nebraska, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to outdoor
objects and vegetation is possible.
Locations impacted include...
Washington, Hanover, Morrowville, Haddam, Mahaska, and Hollenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Kansas.
&&
LAT...LON 4000 9681 3973 9681 3984 9737 4000 9737
TIME...MOT...LOC 0323Z 299DEG 31KT 4012 9730
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ReeseThunderstorm Wind, Republic
- When
- June 7, 9:53 PM CST to 9:54 PM CST
- Where
- Republic County, 1.27 mi WSW of Belleville Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.810, -97.670
K-state mesonet station 2 miles west of Belleville.
Thunderstorm Wind, Marshall
- When
- June 7, 10:14 PM CST to 10:15 PM CST
- Where
- Marshall County, 0.69 mi S of Marysville Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.840, -96.630
Spotter estimated 60 mph winds on the eastern side of Marysville.
Thunderstorm Wind, Dickinson
- When
- June 7, 10:20 PM CST to 10:21 PM CST
- Where
- Dickinson County, Enterprise
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.900, -97.120
Six to ten inch tree split halfway up the trunk.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 7, 2024$26 million · 2.75 in hail · 44 events
- Tornado and Flash Flood in Nebraska, June 7, 2024$155,000 · EF2 · 18 events
- Rip Current in Ohio, June 7, 20241 death · 1 event
- Damaging Winds in Idaho, June 7, 2024$176,000 · 61 kt wind · 17 events
- Damaging Winds in Florida, June 7, 2024$80,000 · 56 kt wind · 4 events
- Excessive Heat in Puerto Rico, June 7 to 10, 202431 events
- Damaging Winds in Kansas, June 7 to 8, 202470 kt wind · 20 events
- Hail and Damaging Winds in Kansas, June 7, 20243 in hail · 19 events
- Hail and Damaging Winds in Kansas, June 7, 20241 in hail · 14 events
- Damaging Winds and High Wind in Colorado, June 7, 202461 kt wind · 9 events
- Hail in Nebraska, June 7, 20241.75 in hail · 7 events
- Hail and Damaging Winds in Missouri, June 7 to 8, 20242 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194454, 1194456, 1194453.